Health Canada Canada
Skip first menu (access key: X)
Français Contact Us Help Search Canada Site
Healthy Living Health Care Diseases & Conditions Health Protection Media Room
Health Canada Online
Warnings / Advisories
Back to Warnings


June 3, 2004
For immediate release


Health Canada advises Canadians of stronger warnings for SSRIs and other newer anti-depressants

OTTAWA - Health Canada is advising Canadians that all newer anti-depressant prescription drugs, known as Selective Serotonin Re-uptake Inhibitors (SSRIs) or Serotonin Noradrenalin Re-uptake Inhibitors (SNRIs), now carry stronger warnings. These new warnings indicate that patients of all ages taking these drugs may experience behavioural and/or emotional changes that may put them at increased risk of self-harm or harm to others.

The new warning for each of these drugs, which are listed below, appears in the information package received by patients and in the prescribing information available to health professionals.

Patients, their families and caregivers should note that a small number of patients taking drugs of this type may feel worse instead of better, particularly within the first few weeks of treatment or when doses are adjusted. For example, they may experience unusual feelings of agitation, hostility or anxiety, or have impulsive or disturbing thoughts that could involve self-harm or harm to others.

Should this happen to you, consult your doctor immediately. Do not discontinue your medication on your own. It is very important that patients do NOT stop taking their medication without first consulting with their doctor due to the labelled risk of discontinuation symptoms with all of these drugs, except bupropion. Treatment with these types of medications is safest and most effective when the patient communicates well with the treating physician about how he or she is feeling.

It is important to note that Health Canada has not authorized these drugs for use in patients under 18 years of age. The prescribing of drugs is a physician's responsibility. Although these drugs are not authorized for use in children, doctors rely on their knowledge of patients and the drugs to determine whether to prescribe them at their discretion in a practice called off-label use. Off-label use of these drugs in children is acknowledged to be an important tool for doctors.

Doctors are advised to carefully monitor patients of all ages for emotional or behavioural changes that may indicate potential for harm, including suicidal thoughts and the onset or worsening of agitation-type adverse events.

This advisory stems from advice given by an independant expert panel and is the result of Health Canada's extensive review of the latest worldwide safety data available for these drugs. It follows the advisory Health Canada issued on February 3 advising Canadians of the need for patients under the age of 18 who are being treated with newer anti-depressants to consult a physician. Following the meeting with the expert panel, Health Canada conducted an analysis of all adverse reactions experienced by patients taking SSRIs. Although Health Canada did not find a direct link between taking SSRIs and incidents of death, the Department felt it important to let health professionals and consumers know of the possible risks associated with the drugs.

This advisory applies to the following anti-depressants:

  • Bupropion (Wellbutrin® and Zyban®)
    Note that both of these drugs share the same active ingredient. Zyban, a smoking cessation drug, now carries an appropriately modified version of the above warning.
  • Citalopram (Celexa®)
  • Fluoxetine (Prozac®)
  • Fluvoxamine (Luvox®)
  • Mirtazapine (Remeron®)
  • Paroxetine (Paxil®)
  • Sertraline (Zoloft®)
  • Venlaflaxine (Effexor®)

- 30 -

Media Inquiries:
Jirina Vlk
Health Canada
(613) 957-2988

Public Inquiries:
(613) 957-2991


Last Updated: 2004-06-03


Important Notices